Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 149, NWS Jackson, KY

June 2, 2004Knox County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2004, 6:27 PM EDT for Knox County, Kentucky. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2004, 6:27 PM EDT (22:27 UTC)
Expired
Jun 2, 2004, 7:15 PM EDT
In force
48 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Knox County, KY

The radar

The Knoxville radar (KMRX), 92 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:27 PM EDTHAIL 0.75Wilton, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 6:10 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 022227
SVRJKL
KYC121-022315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
627 PM EDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN KENTUCKY.

* UNTIL 715 PM EDT.

* AT 627 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
  SOUTHWEST OF WILTON...OR 9 MILES NORTHEAST OF WILLIAMSBURG...MOVING
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SWAN LAKE AROUND 635 PM EDT.
  MYRICK AROUND 640 PM EDT.
  TROSPER AROUND 645 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3695 8410 3679 8404 3672 8385 3688 8375

$$

SBH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:00 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 2, 5:00 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
500 PM EDT WED JUN 2 2004

.DISCUSSION...

AFTERNOON CONVECTION DEVELOPING ONCE AGAIN OVR NW COUNTIES. ACTIVITY
WAS SLOW TO FIRE TODAY...BUT QUICK TO INTENSIFY AFTER INITIATION.
DAMAGING WINDS LOOK TO BE BIGGEST THREAT FOR AFTERNOON...THIS IN THE
WAKE OF A COUPLE OF DAYS OF SEVERE STORMS IN SAME REGION. AN
ABUNDANCE OF INSTABILITY REMAINS IN PLACE OVER THE FA W/SOUTHWEST
FLOW KEEPING THE STREAM OF MOISTURE OVR EASTERN KY. DEWPOINTS ONCE
AGAIN APPROACHING 60 OVER BLUE GRASS STATE...WITH SOMEWHAT LOWER
VALUES IN THE MID 50S NORTH OF THE APPROACHING COLD FRONTAL
BOUNDARY. ETA BUFR SOUNDINGS SHOW LIS OF M7 TO M8 AND CAPES OF 1500
TO 2000 J/KG FOR EARLY EVENING. WINDS FOR THE MOST PART ARE
UNIDIRECTIONAL...WITH LITTLE SHEAR SFC TO 6 KM. WET-BULB ZERO
HEIGHTS ARE AROUND 9000 FT ASL...NOT TOO HIGH FOR SEVERE HAIL
POTENTIAL. SRH VALUES OF 150 MEANS MARGINAL POTENTIAL FOR
DEVELOPMENT OF ROTATING UPDRAFTS. SUSPECT MOST CELLS THIS EVENING TO
BE OF PULSE VARIETY...WITH PRIMARY THREAT TO BE DOWNBURST WINDS.

BIGGEST CHALLENGE IS IN FIRST PERIOD WITH TIMING AND COVERAGE OF
SHOWER / THUNDERSTORM ACTIVITY. WITH FRONTAL BOUNDARY TO THE
NORTH...EXPECT MOST ACTIVITY TO BE CONFINED TO OUR NORTHERN ZONES.
CHANCE POPS CARRIED ALL ZONES...HOWEVER KEPT HIGHER VALUES IN THE
NORTH. ACTIVITY SHOULD DECREASE AS BOUNDARY MOVES SOUTH LATER THIS
EVENING.

GFS AND ETA SHOW 5H TROF AXIS POSITIVELY TILTED ACROSS OH
VALLEY...EXPECTED TO BEGIN ROTATING THROUGH AREA ON THURSDAY. THIS
WILL BRING AN END TO THE PERSISTENT PATTERN OF LATE...WITH RIDGING
DOMINATING BY THURSDAY EVENING...BRINGING A DRIER PATTERN FOR THE
END OF THE WORK WEEK.

THE EARLY PART OF THE WEEKEND LOOKS TO BE DRY...HOWEVER FLOW BECOMES
MOSTLY ZONAL BY SUNDAY. JET STREAK PASSING TO NORTH IN FAST FLOW
WILL BRING THREAT OF SHOWERS AND THUNDERSTORMS BACK INTO THE PICTURE
FOR THE BEGINNING OF NEW WEEK. BIGGEST THREATS...PER GFS LOOK TO BE
DURING PEAK HEATING ON MONDAY AND TUESDAY.

STAYED CLOSE TO MAV ON TEMPS THROUGH DAY TWO AND SLIGHTLY WARMER
THEN MEX FOR REMAINDER OF FORECAST.

&&

.PREV DISCUSSIONS...

1134 AM EDT WED JUN 2 2004

MORNING UPDATE...ONLY CHANGES MADE TO MORNING FORECAST WERE UPDATES
TO REMOVE MORNING AND AFTERNOON WORDING.

542 AM EDT WED JUN 2 2004

ATTM A LINE OF SHOWERS AND THUNDERSTORMS ARE EXITING SOUTH CENTRAL
KENTUCKY INTO TENNESSEE. FOR THE SHORT TERM...MODELS ARE IN GOOD
AGREEMENT. LEANED TOWARDS THE ETA FOR TODAY...IT SEEMED TO HAVE A
BETTER HANDLE ON THE CONVECTION. AFTER A LULL...CONVECTION SHOULD
FIRE BACKUP...AS ANOTHER SHORTWAVE MOVES THROUGH THE AREA. THE MAIN
THREAT FOR SEVERE WEATHER TODAY IS DAMAGING WINDS AND LARGE HAIL
WITH STRONG MID LEVEL FLOW AND LOW WBZ HEIGHTS.

UPPER TROF FINALLY PUSHES THE COLD FRONT OUT OF THE STATE EARLY
THURSDAY...ALLOWING PLEASANT AND DRY CONDITIONS TO RETURN TO THE
AREA...THROUGH EARLY SATURDAY...AS HIGH PRESSURE MOVES ACROSS THE
GREAT LAKES.

FOR TEMPERATURES...READINGS SHOULD STAY NEAR NORMAL FOR THE SHORT
TERM...WITH HIGH PRESSURE TO THE NORTH. MAV/MET NUMBERS ARE ALSO IN
CLOSE AGREEMENT...STAYED A DEGREE OR TWO COOLER THROUGH THE NEAR
TERM.

EXTENDED...LOOKED IN GOOD SHAPE...DID NOT MAKE ANY CHANGES.

FORECAST ALREADY OUT.

1144 PM EDT TUE JUN 1 2004

TRAINING VORT LOBES IN THE OHIO VALLEY AS WELL AS A SFC TROUGH AND
APPROACHING COOL FRONT HAVE BEEN PROVIDING A GOOD FOCUS FOR
CONVECTION DURING THE EVENING HOURS. A GENERAL DECREASE IN INTENSITY
HAS BEEN THE CASE OVER THE PAST FEW HOURS AS CELLS HAVE WORN
THEMSELVES OUT COMING EAST INTO A LESS FAVORABLE AIRMASS. WILL
ADJUST ZONES FOR TEMPS AND ADD SOME PATCHY FOG...WHILE REMOVING
WATCH. WILL STILL MENTION SOME SMALL HAIL AND STRONG WINDS IN THE
SOUTHWEST COUNTIES...AS ATMOSPHERE HAS NOT BEEN QUITE TAPPED THERE
YET. ZONES OUT SHORTLY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING FOR ESTILL AND
POWELL UNTIL 6 PM THIS EVENING.

MCLANE
Hazardous weather outlook, Jun 2, 7:38 AM EDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
738 AM EDT WED JUN 2 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
738 AM EDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY AFTERNOON THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN STORM REPORTS TO THE NATIONAL
WEATHER SERVICE.

JM

In the hours before

Local storm report, Jun 2, 5:56 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
556 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             2 SW SOMERSET           37.06N 84.64W
06/02/2004  1.75 INCH        PULASKI            KY   TRAINED SPOTTER

            IN OAK HILL AREA.

&&

WESTERGARD
Local storm report, Jun 2, 5:57 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
557 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             NANCY                   37.07N 84.75W
06/02/2004  1.00 INCH        PULASKI            KY   PUBLIC

&&

WESTERGARD
Local storm report, Jun 2, 6:08 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
608 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             LONDON                  37.13N 84.08W
06/02/2004  1.00 INCH        LAUREL             KY   PUBLIC

            NICKEL TO QUARTER SIZE HAIL AT HIGHWAY 30 IN LONDON.

0559 PM     HAIL             TUTTLE                  37.02N 83.95W
06/02/2004  0.75 INCH        LAUREL             KY   LAW ENFORCEMENT

            REPORTED BY DISPATCH.

&&

WESTERGARD
Local storm report, Jun 2, 6:13 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
613 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             BURNSIDE                36.99N 84.60W
06/02/2004  1.00 INCH        PULASKI            KY   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL.

&&

WESTERGARD
Local storm report, Jun 2, 6:18 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
618 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 E LONDON              37.13N 84.06W
06/02/2004                   LAUREL             KY   LAW ENFORCEMENT

            REPORTED BY DISPATCH. TREE DOWN ACROSS TRAILER ON DELBERT
            HODGE ROAD BY NORTH LAUREL HIGH SCHOOL.

&&

WESTERGARD
Local storm report, Jun 2, 6:24 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
624 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             TATEVILLE               36.96N 84.58W
06/02/2004  1.75 INCH        PULASKI            KY   LAW ENFORCEMENT

            REPORTED BY DISPATCH.

0537 PM     HAIL             BURNSIDE                36.99N 84.60W
06/02/2004  1.75 INCH        PULASKI            KY   LAW ENFORCEMENT

            REPORTED BY DISPATCH.

0537 PM     HAIL             NANCY                   37.07N 84.75W
06/02/2004  1.75 INCH        PULASKI            KY   LAW ENFORCEMENT

            REPORTED BY DISPATCH.

&&

WESTERGARD

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 10:49 PM EDTSevere Thunderstorm WarningJKLRowan41 min
Jun 2, 3:10 PM EDTSevere Thunderstorm WarningJKLRowan50 min
Jun 2, 4:07 PM EDTSevere Thunderstorm WarningJKLMontgomery23 min
Jun 2, 4:24 PM EDTSevere Thunderstorm WarningJKLBath, Menifee51 min
Jun 2, 4:42 PM EDTSevere Thunderstorm WarningJKLMorgan48 min
Jun 2, 4:56 PM EDTSevere Thunderstorm WarningJKLPulaski49 min
Jun 2, 5:24 PM EDTSevere Thunderstorm WarningJKLLaurel51 min
Jun 2, 5:42 PM EDTSevere Thunderstorm WarningJKLPulaski33 min
Jun 2, 5:48 PM EDTSevere Thunderstorm WarningJKLMcCreary, Whitley57 min
Jun 2, 7:43 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski62 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.